Alert archive / Maine / Wind Advisories in 2024

Wind Advisory 6, NWS Gray, ME

March 9, 2024Kennebec County, Waldo County, York County, Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this wind advisory at Mar 9, 2024, 3:10 PM EST for Kennebec County, Waldo County, York County, Maine; Rockingham County, New Hampshire. It took effect at Mar 10, 2024, 3:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2024, 3:10 PM EST (20:10 UTC)
In effect from
Mar 10, 2024, 3:00 AM EDT
Expired
Mar 10, 2024, 2:00 PM EDT
In force
11 hr
Issued by
NWS Gray, ME

Counties Kennebec County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 10 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.2 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2024-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2024-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this wind advisory went out at Mar 9, 11:17 AM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Mar 9, 11:17 AM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1117 AM EST Sat Mar 9 2024

.SYNOPSIS...
High pressure will exit off the Northeast coastline today.
Another low pressure system will bring rain and snow tonight
through Sunday along with the possibility of coastal flooding
and strong coastal winds. Other than some lingering snow showers
Monday morning the first part of next week looks dry with
continued above average temperatures. Low pressure may approach
New England late in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
11am Update...Not many changes to the today timeframe. Skies are
overcast with a low deck and upper deck. Have yet to fill the
middle due to dry air. Did have some orographic lift in the
Whites this morning with MWN reporting snow. This will likely be
patchy through the day, but increase mid to late afternoon as
column saturates, so increased PoPs here. Many places begin this
evening with flurries, but morning guidance suggesting a fairly
progressive crash over to rain for locations outside of the
immediate foothills and mountains as the low lifts through the
interior tonight and Sunday. Winds which will be highest over
the waters and mtns, will have a hard time mixing to surface
inland. Thus looking at best winds over land along the
immediate coast, the ME capitol region, higher terrain, and NW
downslope locations.

630am Update... An update to the near term portion of the
forecast. Low clouds have entered southern portions of the
forecast area early this morning, with high level cloudiness
moving in above that. Just some minor tweaks to the forecast
with Coastal Flood Advisories now out for this morning. Minor
adjustments made to the near term temperatures, dew points and
winds as well.

Prev Disc...
Increasing, thickening and lowering cloud cover will continue
today as low pressure takes shape over the southeastern United
States. It will remain dry however until early this evening.
High temperatures will top out in the 30s with some lower 40s
possible over southern New Hampshire.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Conditions deteriorate from southwest to northeast this evening
as low pressure rapidly intensifies over the Mid Atlantic
region before entering southern New England later tonight.
Temperature profiles suggest heavy rain will overspread southern
areas perhaps beginning as a period of snow. Elsewhere, heavy
snows will develop further to the north, quickly accumulating
during the night and into Sunday.

Guidance suggests that the high rainfall rates may lead to river
flooding and flash flooding. The incoming very high storm tides
on Sunday may interact with fresh water exiting out of
estuaries, aggravating the flooding in some locations. Highest
rainfall rates may fall during the 06Z-15Z time period. A
detailed hydro and coastal flood section is shown below.

Accumulations will vary significantly from location to location.
However, the highest totals will be elevation dependent with
the White Mountains potentially picking up the most snowfall.
Have reduced snow ratios in the forecast, however Winter Storm
Watches remain in place across the north and have been expanded
to include southern Grafton County.

Winds will be strongest along the coastline and in the higher
elevations as suggested by the latest HRRR and GYX Probability
Plots. A High Wind Watch has been expanded to include coastal
York County. It will be a touch call to see exactly how much of
the low level jet can penetrate below the inversion.

The surface low and most of its moisture will shift gradually
diminish over southern areas Sunday afternoon, but continue in
the north. The exact track of the system will help define the
snowfall totals across the north with the H7 low tracking
directly over the mountains.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Overview: Deepening low pressure will begin to slowly exit to
our northeast on Sunday night, bringing an end to the heavy
precipitation. This area of low pressure will then linger
towards the Canadian Maritimes Monday and Tuesday as high
pressure builds to our south and west. This will result in
upslope rain and snow showers across the mountains but mainly
dry and breezy conditions elsewhere. Shortwave ridging then will
crest over New England towards the middle of next week before a
weak frontal system approaches late week. Showery weather is
then possible next weekend as this boundary remains near the
region.

Impacts: Rivers and streams will remain elevated through at
least early next week due to the expected heavy rainfall. In
addition, northwesterly wind gusts will approach 45-50 mph on
Monday, possibly resulting in some downed tree limbs and power
outages.

Forecast details: Deepening low pressure will begin to slowly
exit to our northeast on Sunday night but the combination of
lingering moisture and developing upslope flow will result in
continued rain and snow showers across the mountains and far
north. Elsewhere, most locations will be dry with lows ranging
from the middle 20s to lower 30s. Westerly wind gusts between
20-30 mph will make it feel colder though. This area of low
pressure will then linger towards the Canadian Maritimes on
Monday as high pressure builds to our south and west. The
combination of a strong pressure gradient force along with deep
afternoon mixing will result in gusty west-northwesterly winds
with gusts approaching 45-50 mph. Wind Advisories may eventually
be needed for some locations. It will otherwise be partly to
mostly cloudy with highs into the 30s to low 40s. Upslope rain
and snow showers will also persist across the north and
mountains.

Low temperatures on Monday night will primarily be into the
upper 20s to low 30s with northwesterly wind gusts between 25-35
mph, making it feel colder. Drier air will begin to advect into
the region, allowing skies to clear south of the mountains and
drier conditions becoming more common across the north and
mountains. Tuesday will feature partly sunny skies with highs
into the 40s south of the mountains, perhaps near 50 in
southern NH. It will remain breezy but likely not as windy as
Monday with daytime gusts up to 35 mph or so. High pressure will
then build over New England Tuesday night through Wednesday.
This will allow for lighter winds, dry conditions, and above
average temperatures. A weak frontal boundary may then approach
late week into next weekend, bringing a chance for showery
weather but this does not currently look to be a major system.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
Short Term...VFR conditions continue for much of today before
ceilings lower late. Ceilings will continue to be lowering
tonight, with rain, snow, and gusty winds developing overnight
into Sunday morning. A trend towards LIFR is likely at all
terminals, with rain for the coastal terminals and snow for HIE
and other locations in the mountains. Winds will become very
gusty later tonight into Sunday with 30 to 40 kt and higher
gusts from the southeast expected at the coast.

Long Term...Improving flight conditions expected on Sunday night
with mainly VFR through much of next week, although MVFR CIGs
could linger at KHIE through Monday due to upslope -SHSNRA.
Winds will becoming west- northwesterly Sunday night through
Monday with gusts during the day approaching 40-45 kts. Winds
will begin to diminish Monday night into the middle of next week
as high pressure returns.

&&

.MARINE...
Short Term...Have raised flags to contain Storm Warnings along
the coastline for Sunday. Strong southeasterly winds will
develop. Seas will rapidly build as well. Winds switch to the
west late in the day.

Long Term...Winds will become west-northwesterly Sunday night
through Monday night with gales possible across the outer waters
and SCA winds in the bays. Seas will be 6-8 ft outside of the
bays with 2-4 ft in the bays. Winds and seas will then diminish
Tuesday through the middle of next week as high pressure
returns.

&&

.HYDROLOGY...
Flash flooding and renewed river flooding possible Sunday. The
weather will be dry today into Saturday which will allow small
streams and standing water to recede, however many larger streams
and rivers will still be elevated. Antecedent conditions will be
favorable for rapid runoff with saturated top soils and frozen frost
depths underneath. Confidence is growing in the model consensus
showing widespread 1-2" QPF, some of which will be snow from the
foothills northward. The precipitation will be heavy between 3 am
and noon Sunday, which will be sufficient to cause rapid onset
flooding. The position of the rain/snow line and duration of both
precip types will play a significant role in the potential runoff
and flood risk. Should the RA/SN line drift further north then
the flood risk will be expanded northward along with it. There
is a high potential for flash flood conditions Sunday with the
freshwater runoff and high tide combination. Riverine flooding
will likewise be closely tied with the p-type. The heaviest rain
looks to fall in the lower basins, particularly near the coast.
Expectation is for renewed bankfull to minor river flooding,
with a low probability (<10%) of exceeding moderate flood stage.
Note that the rain will greatly compress the earlier snow, and
fresh snow under 3" deep will likely melt out entirely and
contribute to the runoff.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will continue to climb through the weekend.
ETSS and SNAP-EX guidance continues with 1.5 to 2.5 foot surge
forecasted for the Sunday noon high tide which is the highest
astronomical tide of the month at 11.3 feet in Portland.
High end moderate coastal flooding will be possible midday
Sunday. A coastal flood watch remains in effect. Numerous roads
may be closed due to the inundation. Low lying property
including homes, businesses, and some critical infrastructure
may be inundated. Significant shoreline erosion will likely
occur due to large, battering waves.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Watch from 10 PM EST this evening through late
     Sunday night for MEZ007>009-012-013.
     Flood Watch from Sunday morning through Sunday afternoon for
     MEZ014-018>028-033.
     High Wind Watch from Sunday morning through Sunday afternoon
     for MEZ023>028.
     Coastal Flood Watch from Sunday morning through Sunday
     afternoon for MEZ023>028.
NH...Winter Storm Watch from 10 PM EST this evening through late
     Sunday night for NHZ001>005.
     Flood Watch from Sunday morning through Sunday afternoon for
     NHZ006-008>010-012>014.
     Coastal Flood Watch from Sunday morning through Sunday
     afternoon for NHZ014.
MARINE...Storm Warning from 7 AM to 4 PM EST Sunday for ANZ150>154.

&&

NEAR TERM...Cannon/Cornwell
SHORT TERM...Cannon
LONG TERM...Tubbs
Hazardous weather outlook, Mar 9, 5:49 AM EST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
549 AM EST Sat Mar 9 2024

MEZ007>009-012-013-NHZ001>005-101100-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Northern Coos-Southern Coos-Northern Grafton-
Northern Carroll-Southern Grafton-
549 AM EST Sat Mar 9 2024

...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
LATE SUNDAY NIGHT...

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MEZ025>028-101100-
Sagadahoc-Lincoln-Knox-Coastal Waldo-
549 AM EST Sat Mar 9 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON...
...FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...
...COASTAL FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.
   Flood Watch.
   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MEZ024-101100-
Coastal Cumberland-
549 AM EST Sat Mar 9 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON...
...FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...
...COASTAL FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

This Hazardous Weather Outlook is for southwest Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   High Wind Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.
   Flood Watch.
   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NHZ014-101100-
Coastal Rockingham-
549 AM EST Sat Mar 9 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...
...FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...
...COASTAL FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MEZ023-101100-
Coastal York-
549 AM EST Sat Mar 9 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON...
...FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...
...COASTAL FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

This Hazardous Weather Outlook is for southwest Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   High Wind Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.
   Flood Watch.
   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MEZ014-018>022-033-NHZ006-008>010-012-013-101100-
Southern Somerset-Interior York-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Waldo-Interior Cumberland Highlands-
Southern Carroll-Merrimack-Belknap-Strafford-Eastern Hillsborough-
Interior Rockingham-
549 AM EST Sat Mar 9 2024

...FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NHZ007-011-015-101100-
Sullivan-Cheshire-Western And Central Hillsborough-
549 AM EST Sat Mar 9 2024

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A strong storm system will cross over the region tonight into Sunday.
This system will bring heavy rainfall which will result in stream
rises along with possible flooding. In addition, heavy wet snow
accumulations are possible, especially across the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ153-101100-
Casco Bay-
549 AM EST Sat Mar 9 2024

...STORM WARNING IN EFFECT FROM 7 AM TO 4 PM EST SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>152-154-101100-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
549 AM EST Sat Mar 9 2024

...STORM WARNING IN EFFECT FROM 7 AM TO 4 PM EST SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:19 AM ESTStorm WarningGYX35 hr
Mar 9, 5:51 AM ESTCoastal Flood AdvisoryGYXCumberland, York5 hr
Mar 9, 3:05 PM ESTCoastal Flood WarningGYXCumberland, Knox, Lincoln, Sagadahoc, Waldo, York23 hr
Mar 9, 3:10 PM ESTHigh Wind WarningGYXCumberland, Knox, Lincoln, Sagadahoc, Waldo22 hr
Mar 9, 3:10 PM ESTWinter Storm WarningGYXFranklin, Oxford, Somerset22 hr
Mar 9, 12:01 PM ESTRiver Flood WarningGYXBelknap, Merrimack65 hr

Nearby

Wind Advisories in Maine, 2024Wind Advisories in New Hampshire, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.